Indiana, 2004

Tornadoes and Flash Flooding in Indiana, May 27, 2004

May 27, 2004 · NWS LMK · 14 events in 7 counties and zones

5 thunderstorm wind, 3 flash flood, 3 tornado, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.9 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 27, 2:40 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, May 27, 2:40 PM EST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT THU MAY 27 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY)

MORNING CLOUDS HAVE DISSIPATED WITH CU DEVELOPING AS TEMPERATURES
WARM INTO THE 80S. WITH DEW POINTS HIGH AND SURFACE BASED LI/S MINUS
6 TO MINUS 9 ACROSS FA EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE
AREA DURING THE LATE AFTERNOON. CONVECTION HAS ALREADY DEVELOP TO
THE NORTH ACROSS CENTRAL INDIANA WHERE SEVERE THUNDERSTORM WATCH IS
IN EFFECT.

EXPECT ANOTHER ROUND OF STORNG THUNDERSTORMS THIS EVENING AND
OVERNIGHT. WITH GROUND SATURATED FROM PAST SEVERAL DAYS RAINS AND
MORE HEAVY RAIN EXPECTED TONIGHT, WILL KEEP FLOOD WATCH IN EFFECT
THROUGH 4 AM FRIDAY MORNING.

FRONT WILL PUSH SLOWLY SOUTH OVERNIGHT AS HIGH PRESSURE DROPS SOUTH
INTO THE UPPER GREAT LAKES WITH PRECIPITATION SLOWLY ENDING FROM
NORTH TO SOUTH.

WILL FOLLOW BLEND OF GFS AND ETA FOR THE SHORT TERM. HOWEVER WILL
LEAVE SHOWERS IN ON FRIDAY A LITTLE LONGER THAN PREVIOUS FORECAST.
BY FRIDAY NIGHT SHOWERS SHOULD HAVE ENDING ACROSS THE STATE WITH
DRIER AIR SPREADING OVER THE FA FOR SATURDAY. FRONT WILL START
MOVING BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND SUNDAY. AS DEW
POINTS RISE AND AIR BECOMES MORE UNSTABLE...SHOWERS AND
THUNDERSTORMS WILL REDEVELOP OVER THE STATE SATURDAY NIGHT WITH
THUNDERSTORMS CONTINUING SUNDAY INTO THE EXTENDED PERIOD.

USED A BLEND OF GFS AND ETA MOS FOR SHORT TERM.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)

EAST TO WEST NEARLY STATIONARY FRONTAL BOUNDARY WILL PERSIST OVER
THE LOWER OHIO VALLEY INTO MONDAY. TROF MOVES THROUGH THE REGION ON
MONDAY PROVIDING FOR MORE SHOWERS AND THUNDERSTORMS. DRYING FOR THE
REST OF THE EXTENDED WITH BROAD UPPER TROF...EXPECT SEASONAL
TEMPERATURES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.
KY...FLOOD WATCH ALL ZONES THROUGH 4 AM FRIDAY MORNING.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 27, 4:30 PM EST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
530 PM EDT THU MAY 27 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
530 PM EDT (430 PM CDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

VERY MOIST AND MODERATELY UNSTABLE AIR WILL ONCE AGAIN PROVIDE THE
NEEDED CONDITIONS FOR PERIODS OF SCATTERED TO NUMEROUS THUNDERSTORMS
TONIGHT. PROLONGED PERIODS OF HEAVY RAINFALL ARE POSSIBLE, THEREFORE
A FLOOD WATCH CONTINUES TO BE POSTED. IN ADDITION, SOME
THUNDERSTORMS COULD BE SEVERE. THE PRIMARY THREATS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE UNSETTLED WEATHER PATTERN WILL REMAIN OVER THE AREA INTO THE
UPCOMING WEEKEND, RESULTING IN CONTINUED CHANCES FOR THUNDERSTORMS.
A SLIGHT RISK OF SEVERE STORMS IS FORECAST FOR EXTREME SOUTHERN
KENTUCKY ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUIRED TO RELAY
REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. REPORT EXAMPLES INCLUDE DOWNED TREES OR
STRUCTURAL DAMAGE DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND
FLOODING THAT IS BLOCKING ROADWAYS.

In the hours before

Local storm report, May 27, 12:31 PM EST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
131 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 AM     TSTM WND DMG     11 NE SALEM             38.72N 85.95W
05/27/2004                   WASHINGTON         IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN ALONG HIGHWAY NEAR LITTLE YORK.

&&

WAIDLEY
Local storm report, May 27, 12:32 PM EST, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND DMG     NEW ALBANY              38.30N 85.83W
05/27/2004                   FLOYD              IN   LAW ENFORCEMENT

            REPORTS OF WINDOWS IN BUSINESSES BEING BLOWN OUT BY HIGH
            WINDS.

0640 AM     TSTM WND DMG     11 NE SALEM             38.72N 85.95W
05/27/2004                   WASHINGTON         IN   TRAINED SPOTTER

            NUMEROUS TREES DOWN ALONG HIGHWAY NEAR LITTLE YORK.

0645 AM     TSTM WND DMG     MADISON                 38.76N 85.38W
05/27/2004                   JEFFERSON          IN   NEWSPAPER

            BARN IN MADISON DESTROYED. RELAYED BY MADISON COURIER.

&&

WAIDLEY
Local storm report, May 27, 1:35 PM EST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
235 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     1 S GREENSBURG          37.24N 85.50W
05/27/2004                   GREEN              KY   NWS STORM SURVEY

            A SHINGLE ROOF WAS BLOWN OFF A WAREHOUSE. A PORTION OF A
            SHEET METAL WALL WAS BLOWN OUT ON ANOTHER WAREHOUSE. PART
            OF THE ROOF WAS BLOWN OFF A GAS STATION. A FEW WAREHOUSE
            DOORS WERE BLOWN IN. SEVERAL LARGE TREES WERE DOWNED.

&&

MRC
Local storm report, May 27, 4:46 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
546 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0358 AM     TSTM WND DMG     FLOYDS KNOBS            38.32N 85.87W
05/27/2004                   FLOYD              IN   NWS EMPLOYEE

            MATURE TREE UPROOTED AND THROWN 15-20 FT BY SUSPECTED
            MICROBURST WINDS.

&&

JB
Special weather statement, May 27, 5:20 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT THU MAY 27 2004

INZ076>078-083-280000-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
INCLUDING THE CITY OF...JASPER
520 PM EST THU MAY 27 2004

...INTENSE THUNDERSTORMS MOVING ACROSS SOUTHERN INDIANA THIS
EVENING...

AT 525 PM EST, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG
STORMS FROM JASPER INDIANA TO SALEM INDIANA...AND FURTHER NORTH.
INTENSE CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS ACTIVITY.

THE STORMS WILL CONTINUE TO MOVE ALONG TO THE NORTHEAST AROUND 30
MPH. NEAR THESE STORMS STRONG WINDS TO 50 MPH...SMALL HAIL...AND
TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 8
PM EST FOR THE AREA...ALONG WITH A FLOOD WATCH UNTIL EARLY FRIDAY
MORNING.

JB
Special weather statement, May 27, 5:20 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT THU MAY 27 2004

INZ076>078-083-280000-
DUBOIS IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
INCLUDING THE CITY OF...JASPER
520 PM EST THU MAY 27 2004

...INTENSE THUNDERSTORMS MOVING ACROSS SOUTHERN INDIANA THIS
EVENING...

AT 525 PM EST, WEATHER SERVICE RADAR INDICATED CLUSTERS OF STRONG
STORMS FROM JASPER INDIANA TO SALEM INDIANA...AND FURTHER NORTH.
INTENSE CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS ACTIVITY.

THE STORMS WILL CONTINUE TO MOVE ALONG TO THE NORTHEAST AROUND 30
MPH. NEAR THESE STORMS...EXPECT STRONG WINDS TO 50 MPH...SMALL
HAIL...AND TORRENTIAL DOWNPOURS. A SEVERE THUNDERSTORM WATCH
CONTINUES UNTIL 8 PM EST FOR THE AREA...ALONG WITH A FLOOD WATCH
UNTIL EARLY FRIDAY MORNING.

JB

The radar

The Louisville radar (KLVX), 94 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 flash flood, 3 tornado, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Orange

When
May 27, 5:47 PM EST
Where
Orange County, 10 mi NW of Paoli
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.650, -86.600

Numerous trees were downed.

Thunderstorm Wind, Orange

When
May 27, 5:55 PM EST
Where
Orange County, Paoli
Measured
50 kt (58 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
38.550, -86.467

Trees and power lines were downed.

Thunderstorm Wind, Orange

When
May 27, 6:10 PM EST
Where
Orange County, Chambersburg
Measured
70 kt (81 mph) estimated gust
Property damage
$250,000
Reported by
GENERAL PUBLIC
Coordinates
38.517, -86.383

An antique shop was destroyed by thunderstorm winds. Some trees were thrown on to homes. Numerous trees and power lines were downed.

Flash Flood, Washington

When
May 27, 6:25 PM EST to 10:30 PM EST
Where
Washington County, Salem
Property damage
$250,000
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -86.105 (the zone’s center; the record gives no point)

Numerous roads in the city were flooded. Streets were closed, and several barricades were washed away by rapidly rising water. People had to be rescued from flooded vehicles on Water and Market Streets. Several people were evacuated from their homes due to high water. Several semi-trailers were swept out of a parking lot by flood waters and became wedged against the South Main Street Bridge. The bridge was closed for two hours as a precaution, so that it could be checked for damage from the impact.

Tornado, Washington

When
May 27, 6:30 PM EST to 6:45 PM EST
Where
Washington County, 6 mi SSW of Salem
Rating
F1
Path length
8 mi
Path width
150 yd
Property damage
$1.5 million
Reported by
NWS STORM SURVEY
Coordinates
38.517, -86.150

The tornado touched down initially in western Washington County, where it destroyed a home and a garage. It skipped across Washington County, with the next reported damage in the vicinity of Pekin. Several homes and farm buildings were damaged or destroyed there. A total of nine homes were destroyed in Washington County, and 31 homes were damaged to some degree. The tornado then continued southeast and crossed into Clark County, Indiana.

Tornado, Clark

When
May 27, 6:45 PM EST to 7:30 PM EST
Where
Clark County, 3 mi NW of Borden
Rating
F2
Path length
17.9 mi
Path width
75 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.500, -85.983

A tornado moved from Washington County, Indiana into western Clark County in the vicinity of Borden. It briefly reached F2 intensity in the Borden area, blowing the roofs off several homes. The roof was blown off an elementary school while a graduation was in progress, but no injuries were reported. In all, the tornado destroyed or damaged 10 homes in the Borden area. The tornado continued moving east southeast across Clark County, lifting intermittently. Several witnesses spotted the tornado as it moved south of Charlestown. It caused some F1 damage in the Stacy Road and Bethany Road areas, before lifting southeast of Charlestown.

Thunderstorm Wind, Clark

When
May 27, 7:06 PM EST
Where
Clark County, Charlestown
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.450, -85.667

Numerous trees were downed. The spotter estimated a wind gust of 70 mph.

Hail, Clark

When
May 27, 7:06 PM EST
Where
Clark County, Charlestown
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.450, -85.667

Thunderstorm Wind, Harrison

When
May 27, 7:45 PM EST
Where
Harrison County, Ramsey
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.317, -86.150

Mesonet measured a 60 mph wind gust.

Tornado, Floyd

When
May 27, 7:55 PM EST to 8:00 PM EST
Where
Floyd County, 1 mi N of Georgetown
Rating
F1
Path length
2.9 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.300, -85.967

The tornado fist touched down near Georgetown in extreme western Floyd County. It moved east southeast nearly parallel to Indiana Highway 64. The tornado lifted near the Highway 64 interchange with Interstate 64, near Edwardsville. It reached its maximum intensity in the vicinity of Georgetown, where some F1 roof damage was noted. The tornado damaged approximately 25 homes in the Georgetown and Edwardsville areas, but most remained habitable. There was extensive damage to a few commercial buildings and businesses. There was extensive tree damage along Indiana Highway 64 between Georgetown and Edwardsville.

Flash Flood, Orange

When
May 27, 8:00 PM EST to 11:00 PM EST
Where
Orange County, Paoli
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
38.542, -86.495 (the zone’s center; the record gives no point)

There was extensive flooding of a residential area in the northern part of Paoli. The worst flooding was on Charles Street and Autumn Drive. Two homes were swept off their foundations by flowing waters. Several residents in the area had to be evacuated by boat.

Flash Flood, Clark

When
May 27, 8:15 PM EST to 10:30 PM EST
Where
Clark County, Henryville
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Homes were flooded in some areas. Local fire departments were conducting water rescues.

Hail, Dubois

When
May 27, 10:05 PM EST
Where
Dubois County, Huntingburg
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.300, -86.950

Hail, Perry

When
May 27, 10:35 PM EST
Where
Perry County, 9 mi S of St Croix
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.100, -86.583

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyThe tornado archive for Indiana, 2004Warnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397481, 5397482, 5397483, 5397487, 5397491, 5397492, 5397484, 5397485, 5397486, 5397558, 5397559, 5397488, 5397489, 5397490.